Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 178, NWS Denver/Boulder, CO

August 4, 2020Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 4, 2020, 4:37 PM MDT for Weld County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 4:37 PM MDT (22:37 UTC)
Expired
Aug 4, 2020, 5:30 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:16 PM MDTHAIL 1.75Grover, CODELAYED REPORT FROM SOCIAL MEDIA OF HAIL IN GROVER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS55 KBOU 042237
SVRBOU
COC123-042330-
/O.NEW.KBOU.SV.W.0178.200804T2237Z-200804T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
437 PM MDT Tue Aug 4 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Weld County in northeastern Colorado...

* Until 530 PM MDT.

* At 437 PM MDT, a severe thunderstorm was located 8 miles west of
  Grover, or 28 miles southeast of Cheyenne, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Grover, Pawnee Buttes and Keota. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4079 10452 4097 10446 4093 10386 4071 10370
      4063 10403
TIME...MOT...LOC 2237Z 285DEG 28KT 4087 10439 

HAIL...1.25IN
WIND...60MPH
 
$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
230 PM MDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 229 PM MDT Tue Aug 4 2020

Still expecting a fairly active afternoon.  Best chance of severe
thunderstorms will be along and east of the I25 corridor this
afternoon and evening. ML CAPE 1500-2000 j/kg with Bulk Shear
35-45 kts this afternoon. Airmass is still capped over the plains,
but that should be done shortly. Storms fairly well from northwest
to southeast across the forecast area. Latest HRRR still develops
the strongest thunderstorms out of WY after 3 pm, and into the
Denver, Castle Rock and Limon areas 5-7 pm. Can't rule out some
outflow boundaries triggering off more thunderstorms further west.
Large hail and damaging winds the main threat, but sufficient
shear for a short lived tornado or two. Most of the thunderstorm
activity should be done by 10 pm with some lingering showers
through midnight. The upper ridge will be centered along the AZ/NM
border this afternoon will shift more into the eastern NM by
Wednesday afternoon. This will allow for the northwesterly flow
aloft to have more of a westerly component to it on Wednesday, The
ML CAPE and Bulk Shear values are fairly similar for the northeast
CO on Wednesday. SPC has northeast CO in another Marginal/Slight
Risk category Wednesday. Only difference, is that the focus may
shift more to the northeast plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 115 PM MDT Tue Aug 4 2020

Scattered to numerous showers and thunderstorms are expected
across the eastern plains early Wednesday evening. With MLCAPE of
up to 2000 J/kg and Bulk shear near 40 knots some of the storms
are expected to be strong to severe. Isolated showers and storms
will remain possible into the early evening along the Front Range.
Except for a few showers over the eastern plains, all the
convective activity is expect to dissipate or be east of the area
by midnight.

The upper level ridge axis will drift east over the Central
Rockies on Thursday. A drier west/southwest flow aloft will
prevail under this pattern. Precipitable water values fall below a
half inch across the higher terrain and Front Range. A surface
trough sets up over eastern Colorado Thursday afternoon. To the
east of this, southeast winds will transport low level moisture
into the area with dew points staying the 50s. This will lead to
MLCAPE of 2000 J/kg. Bulk shear will be a little less, around 35
knots. Still could see some strong to severe storms here through
the early evening. With the drier air in place, high temperatures
are expected to climb into the lower 90s along the Urban Corridor.

On Friday, the upper level ridge continues to slowly drift
eastward and will be centered over the Central Plains. This will
put Colorado under a southwesterly flow aloft. The surface trough
is expected to be near the eastern Colorado border with Nebraska
and Kansas. Dry westerly flow across the area is expected to
result in dry conditions and warm temperatures. Highs should reach
the lower to mid 90s for most of northeast Colorado. A few high
based showers and storms can't be ruled out over the higher
terrain. If this convection forms, it will produce more wind than
rain.

For the weekend, the upper level ridge over the Central Plains
Saturday will retrograde west over the Center Rockies Sunday due
to a trough tracking across southern Canada. For our weather, dry
west to southwest flow aloft and at the surface will prevail. This
is expected to keep very warm and dry conditions in place.

Dry conditions will persist into early next week as the upper
level ridge remains parked over the region. Highs will continue to
be very warm with 90s over northeast Colorado. Chances for
precipitation continues to be very low. It anything forms, it will
be high based and produce little if any rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 229 PM MDT Tue Aug 4 2020

North to northeast winds this afternoon may swing more to the
northwest in the next hour or two. Strong to severe thunderstorms
may still impact the terminals late this afternoon, with the HRRR
showing some fairly strong outflow boundaries. Main time frame
will be 4-7 pm this evening. Will not include this in the terminals
but large hail and wind gusts 50-60 kts will be possible if the
storms get severe. By this evening winds will become more southeast
and then go to drainage by midnight. Once the storms shift to the
southeast, then the southeast drainage wind this evening may have
more of a kick to them. Winds will eventually weaken and get back
to south/southwesterly drainage after 10 pm. VFR will prevail,
but if a storm passes directly over the terminals, then ILS/MVFR
restrictions in heavier rain/hail may briefly develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, Aug 4, 10:19 AM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1019 AM MDT Tue Aug 4 2020

COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1019 AM MDT Tue Aug 4 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop again this afternoon over
the Front Range foothills and the urban corridor. The storms will
move toward the southeast and will be mainly south of Denver by
mid evening. One or two severe storms will be possible with hail
up to 2 inches in diameter and wind gusts to 70 mph.

The severe storm threat will mainly be along and near the Front
Range foothills, including the Denver-Boulder metro area from 3 PM
to 7 PM. Further to the east, thunderstorms will be weaker and
less numerous but could still produce small hail and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will develop again Wednesday afternoon and
track eastward through the afternoon and evening hours. Some
storms could become severe along the Front Range and across the
eastern plains. Drier air starts to move in from the west
Thursday bringing dry conditions for much of the area. Moisture
hangs on over the eastern plains for a chance of thunderstorms
Thursday afternoon and evening. It will be mostly dry Friday
through early next week. A few weak high based showers and
thunderstorms that produce gusty winds and light rain will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 PM.

In the hours before

Local storm report, Aug 4, 3:47 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 S GALETON             40.51N 104.58W
08/04/2020  E0.75 INCH       WELD               CO   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 4, 4:03 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 NNW ROCKPORT          40.95N 104.80W
08/04/2020  M2.00 INCH       WELD               CO   STORM CHASER

&&
Local storm report, Aug 4, 4:05 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             1 WSW AULT              40.58N 104.75W
08/04/2020  M1.75 INCH       WELD               CO   PUBLIC

            REPORT OF GOLF BALL SIZED HAIL ON THE WEST
            SIDE OF AULT ON STATE ROUTE 14.

&&
Local storm report, Aug 4, 4:11 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             EATON                   40.53N 104.71W
08/04/2020  E1.00 INCH       WELD               CO   PUBLIC

            HAIL STILL FALLING AT TIME OF REPORT.
            ESTIMATED TO BE AT LEAST QUARTER SIZED, BUT
            INCREASING IN SIZE.

&&
Local storm report, Aug 4, 4:25 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 W EATON               40.52N 104.73W
08/04/2020  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PING PONG BALL SIZED
            HAIL. CARS DENTED. TIME ESTIMATED BY RADAR.

&&
Local storm report, Aug 4, 4:28 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 S LUCERNE             40.46N 104.70W
08/04/2020  M2.00 INCH       WELD               CO   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:10 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Aug 4, 3:47 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Aug 4, 3:57 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Aug 4, 4:18 PM MDTAreal Flood AdvisoryBOUWeld117 min
Aug 4, 4:30 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Aug 4, 4:50 PM MDTSpecial Weather StatementBOUWashington55 min
Aug 4, 5:03 PM MDTSevere Thunderstorm WarningBOUWashington42 min
Aug 4, 5:13 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington47 min
Aug 4, 5:22 PM MDTSpecial Weather StatementBOUAdams38 min
Aug 4, 5:30 PM MDTSpecial Weather StatementBOUWeld45 min
Aug 4, 5:42 PM MDTSevere Thunderstorm WarningBOUWashington48 min
Aug 4, 5:57 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Weld48 min
Aug 4, 5:58 PM MDTSevere Thunderstorm WarningBOULincoln35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.